Ever rising blood count for b12

Hello Folks , a comment on my b12 results would be welcome.

In June the result was 1390   ( 191 - 663 )

September                    1333      "

April.                                2000.    "

I get three monthly jabs and supplement on and off with Jarrows sub lingual.

I am on my knees by the time the injection is due .

Where is all this and is any of it getting into my cells?

TIA Pp

20 Replies

oldestnewest
  • Ask for a MMA test, and possibly a homocysteine test. These will tell you if your B12 is doing the jobs it is supposed to do. However...

    i had B12 levels of 5999 the last two occasions I tested, as well as normal MMA levels. But I still start feeling rubbish a week after my last jab. I didn't find that sublinguals and patches did anything for me, so I inject myself once a week. 

    Both my GP and haematologist are aware of this. I wouldn't say they're happy about it but I've persuaded them that it's not harmful and my GP knows I'm pig-headed enough to continue to self-inject if he told me not to.

    Nobody knows why some people need much more frequent injections than others. B12 must be doing something else in the body but there doesn't seem to be anybody researching that area. When I win 30 million on the lottery I'm going to build my own lab and try some proteomics on myself (checking blood levels of all proteins, known and unknown) to find and identify those proteins that increase (or decrease) significantly when I go without a jab.

    It's possible that you're one of the 9% of people with a problem making methyl folate, which is needed to activate B12. You could try getting some tablets from Amazon and taking 400 ug a day to see if that helps.

  • fbirder thanks for the swift reply.

    I will look into that.

    I have an under active thyroid , is it ok to take that with thyroid meds do you know?

  • I'm not certain, but I'm sure there are many people here that can tell you for sure.

  • Thank you.

    Maybe I will learn some more.

    Pp

  • You can take anything with your thyroid meds as long as you leave a long enough gap between them.  I ALWAYS take my thyroid meds last thing at night, on an empty stomach (as it has been medically proven that thyroid meds absorb much better on an empty stomach) having not eaten or drank (except water) anything for at least two hours, that way you can take what you want during the day knowing that you wont compromise your thyroid medication.  If you are taking iron or anything with calcium in it, which includes milk, then you should leave a four hour gap between them and thyroid meds. 

    Hope this helps.

    Moggie x

  • Thanks. Maggie it does help .

    I used to take my Levo at night, but now am split dosing NDT at the moment.

    PP x

  • My friend, who has been on NDT for years, always takes it under her tongue and so does not have to worry about eating times or other meds as it goes nowhere near the stomach BUT this is not an ideal way of taking NDT as the T3 in it can go straight to the heart and cause palps.  She doesn't suffer with any palps so it obviously suits her to take it this way - just a suggestion.

    Moggie x

  • Moggie 

    Apparently the NDT I am on can be neither chewed or sublingual.

    Pp

  • They all say that - due to the heart palps - as does T3 in tablet form but I know more than a few people that take it under the tongue.  Ask the question on the thyroidUK site and see what answers you get.

    Moggie x

  • Moggie 

    Just a thought , I have just checked my Thorne b complex and it says 200mcg folateMethyltetrahydrofolate

    Phew!

    Could this be the same?

    Pp

  • I think you might like to copy and paste your last reply to me and resend it by hitting the reply button on one of rbirders replies to you as, although I know quite a bit about thyroid illness, I know next to nothing about B12 and he might miss this.

    Moggie x

  • Sorry Moggie 😱

    Brain fog lol

  • Know it well lol

    Moggie x

  • And if I won 30 million, I'd fund you to do it!

    I'm very interested in your high B12 levels (5999). Mine are now over 2000 and my GP has stopped B12 treatment (I'm currently trying to get that decision reversed).

    From the information all you lovely people have sent me and reading through this forum, I now think that I may have a problem with what's happening at a cellular level (or not).

    So, a question that you may be able to answer: in the absence of any 'proof', if I take methyl folate to see if it has any effect, can I do myself any harm? And is there anything I should take with it? Or anything I should watch out for?

    Thanks fbirder  

  • Have you had an MMA and/or total homocysteine test? Elevated levels of either of those indicates that the B12 may not be doing its job properly.

    I'd start with 400 ug a day of methylfolate and see how it goes. Supplementation below 1000 ug per day is, by all accounts OK.

    Your GP should know that testing B12 levels once supplementation has started is pointless. Would he tell a diabetic - "Oh, your glucose levels are fine now, so we'll stop your insulin"?

  • Hi fbirder. No, haven' had either test. I'll put it on the list and ask my GP to do it (whether they will or not remains to be seen!)

    I'll give the methyl folate a go - but should I wait until after tests?

    Entirely agree with your point - the way most Medics approach we 'deficients' is a nonsense!

    I've now been to see the practice nurse, armed with lots of evidence gained from this forum.  She is partially converted, listening and researching, and is going to talk to one of the more forward thinking Gp's. I'm just waiting to see what the outcome is!

    Thanks again fbirder

  • fbirders

    On my Thorne b complex there is Methyltetrahydrofolate ????

    Could this be the same , sorry to put you on the spot.

    Thanks Pp

  • Yup. Methyltetrahydrofolate is the same as methylfolate, is the same as metafolin.

    All very confusing, especially for chemists.

  • I m not sure about that either but from my own experience I have low thyroid and have tried taking methylfolate as a means of activating b12. Have had to stop taking them because it gives me headaches and pins and needles. I asked a haematologist this question...he didn t know either. I suppose an endocrinologist would know.

    I have monthly b12 injections and my serum levels levels are only 750. I have since started a trial period of methycobalamn injections (self injecting) see if that makes a difference.

    Sorry not to be more helpful, it all seems to be a matter of trial and error and finding what works for you. Good luck with that and best wishes.

  • Thank you pugdogs

    I'm not so sure about the Endo , if I was a diabetic I would get morehelp from him .

    I don't need anything that produces headaches. I am just starting NDT which seems to be having this effect at the moment .II will look into it .

    Thank you for your reply.

    Stay well PP 

You may also like...